B12 Problem - Oral Contraceptive Pill - Does this sound correct

Back in Oct 15 I suddenly started feeling really tired, could barely stay awake in the afternoon, always cold, ulcers in mouth and pins/needles in hands and feet. I was told by my Doctor that I am B12 deficient but I have now been told by a Consultant Gastroenterologist it is Chronic Fatigue syndrome. I am 25 years old. I am sorry for the long winded details below but would really appreciate your views on whether this sounds correct. Thank you so much.

Feb 16: B12 level 71 so need urgent injections. Doctor said my B12 level had been around this since Oct 15 but I had not been advised. I had six injections with the last one on 6 Apr. I had a bad reaction to the injections (rash) and was prescribed steroid and anti-biotic tablets.

On 20 May my B12 level was 326. In mid-June my B12 level was 192 and I was started on supplement tablets. In mid-July by B12 level as 217.

End July 16: Appointment with haematologist. No problem with blood cells. Test for intrinsic factor / antibodies all fine so no evidence of Pernicious Anaemia. Suggests referral for gastro investigation. There was around 12 month waiting list for gastro so decided to seek private second opinion.

Nov 16: Visited Consultant Gastroenterologist. He had a copy of all my medical and test results and went over everything. He advised that he does not believe that I am B12 deficient. He believes that the oral contraceptive pill is leading to inaccurate results on the blood tests. He said that the B12 latches to the hormone and travels around the blood so it is metabolised differently and leads to false levels being detected in the blood tests. He said that my blood cells looked very good with haemoglobin around 150 and all related tests absolutely fine (no anaemia ever). He is certain this is the issue but said the only way to prove it beyond doubt would be to stop the contraceptive pill or allow him to put a camera down my throat to check for atrophy (which he is happy to do if I wish to pursue this). He suggested that my symptoms were more likely due to Chronic Fatigue Syndrome.

6 Replies

oldestnewest
  • IFA test prone to false negatives so no evidence of PA but also inconclusive evidence that not PA

    B12 serum test tells you about levels in the blood not about what is happening at the cell level.

    Gastro is correct that pill can interfere with metabolism of B12 but, if memory serves me properly it is the progesterone element that does this - not the oestrogen only - so worth finding out exactly what type of pill you are on.

    Don't agree with the diagnosis of CFS - its a syndrome which strictly speaking is a collection of symptoms where the cause isn't known

    patient.info/health/chronic...

    if you responded to B12 before I'd be more inclined to go with B12 deficiency myself.

    symptoms of B12 are not caused solely by anaemia so the lack of any deformity in your blood cells does not rule out B12 deficiency

  • Regarding "I had a bad reaction to the injections (rash) and was prescribed steroid and anti-biotic tablets."

    I get the rash from UV light after starting injections. I now have to wear sunscreen SPF 70 or greater to be out in sunlight.

    The other related symptom to UV exposure is extreme sleepiness about 3 hours later. A a bout of diarrhea a day later.

  • Interesting...since b12 breaks down in light. When I took b12 drops I'd actually shield them from light as I took them.

    The worst skin reaction I ever had was to b12 sublinguals in a translucent white bottle.

  • Were you still on supplements (or newly finished) at the time of your November consult? Then it would make sense that the anemia has improved.

    However, the neurological symptoms really do match with severe b12 deficiency and are concerning. CFS is really just a description of a collection of symptoms; it doesn't shed light on an actual disease process.

    So it really does look to me like b12 deficiency has been a problem for you. It looks like you've responded to some extent to supplementation. Apparently the hematologist ruled out autoimmune pernicious anemia, so the question is, what's caused the deficiency?

    The gastroenterologist's answer sounds muddled to me. He doesn't seem to believe you are, or have been, b12 deficient. But you've had neurological symptoms of b12 deficiency. They may return if you stop supplementation.

    It's possible to be b12 deficient without taking oral contraception. I don't understand why that would be the first assumption. You are young and don't want to risk this progressing. I definitely think it's worth testing for different causes of malabsorption.

    I had CFS-like symptoms and b12 deficiency and malabsorption in my mid 20s and it progressed. If you any questions please feel free to pm me.

  • Hi marie83693 you might find this article interesting:

    google.co.uk/url?sa=t&rct=j...

  • This is a completely new theory I've never heard before. Think we need more admin/PA Society input on this. It might affect HRT users as well if it's correct.

    I thought I had read somewhere that the long term use of an oral contraceptive pill could actually cause B12 deficiency due to its effect on the gut? Happy to be corrected if not.

    Is the specialist saying that the low level of 71 in your original test (and your neurological symptoms/exhaustion) does not apply because of the oral contraceptive? In which case nobody taking an oral contraceptive can ever be diagnosed with B12 deficiency, until they are in the very late stages and develop severe anaemia, because there is no test that will work effectively for them? And by which time they would quite possibly be beyond help?

    Bizarre.

You may also like...